Nebraska, 2017Damaging Wind in Nebraska, August 5, 2017
August 5, 2017 · NWS LBF · 1 event in 1 county or zone
Isolated thunderstorms developed across the northwestern Sandhills and tracked east southeast into the central Sandhills. Thunderstorm wind damage was reported in Hooker County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across the northwestern Sandhills and tracked east southeast into the central Sandhills. Thunderstorm wind damage was reported in Hooker County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 2:05 AM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 5, 2:05 AM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
405 AM CDT Sat Aug 5 2017
.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Sat Aug 5 2017
Cold air aloft, upslope moisture advection and a thermal ridge
across the Cntl Rockies appear to be fueling thunderstorms across
Wrn Neb this morning. The models suggest no pattern change today or
tonight.
A three way blend of RAP and HRRR model data carries the ongoing
thunderstorm activity through the forecast area this morning.
New development is possible this afternoon off the Laramie Range and
Black Hills which would affect Wrn Nebraska this evening. An upper
level disturbance is expected to move through late this evening
which would carry the storms into Ncntl Neb tonight.
Another opportunity for tstms develops across the Sandhills this
afternoon where heating, upslope winds at the sfc and strong winds
aloft would be sufficient for super cell behavior.
The temperature forecast uses the RAP and HRRR models for highs in
the 70s to mid 80s. Blended guidance produced lows in the 50s
tonight.
.LONG TERM...(Sunday through Friday)
Issued at 349 AM CDT Sat Aug 5 2017
Mostly to partly cloudy skies are expected to end the weekend
Sunday, with continued below normal temperatures. Easterly upslope
flow will aid in the development of a few afternoon thunderstorms
across the panhandle into western Nebraska. With the lack of any
notable disturbance it appears any activity will remain isolated.
Early next week, a strong disturbance will move east from the
central rockies and cross the central plains. GFS ensemble mean is
keying in on southwest Nebraska for potential significant
rainfall Monday night into Tuesday morning, and the likely pops
will retained for this time period.
Drier conditions are expected midweek in the wake of the early
week system. High temperatures will also moderate some, with lower
80s expected. Another wave an increasing chances for rain appear
possible by the end of the week. Highs look to remain in the lower
80s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1117 PM CDT Fri Aug 4 2017
Concerns revolve around thunderstorms tonight-tomorrow, LLWS
conditions, and ceilings. Regional radar display shows showers and
thunderstorms developing and increasing in coverage over the last
hour across northeast CO and the south central NEB Panhandle.
This activity will continue to develop and will move eastward into
southwest NEB over the next 1-2 hours.
Current thinking is this activity will push east southeast across
southwest NEB. Another round of showers and thunderstorms,
upstream near central WY, is expected to move into the area in
the early morning. Furthermore, isolated to scattered showers
cannot be ruled out across portions of central NEB late tonight.
Still think the KLBF terminal will see some impacts from showers
and thunderstorms tonight thus continue to utilize tempo and VCTS
in the TAF. Confidence at KVTN though remains lower. Otherwise,
LLWS conditions are expected overnight associated with low-level
jet. Upper level winds at the top of the wind shear layer to 50
kts are expected with an upper height of about 1500 ft AGL. Recent
VWP plots at 500 m AGL range from 45-51 kts. Otherwise, some
potential remains for sub-VFR ceilings affecting portions of
southwest NEB into central NEB tomorrow morning. Not as confident
KLBF will be impacted but will need to be monitored.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...CDC
LONG TERM...Taylor
AVIATION...ET
Hazardous weather outlook, Aug 5, 3:32 AM MST, 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
532 AM CDT Sat Aug 5 2017
NEZ004>010-022>029-035>038-056>059-069>071-094-061045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
532 AM CDT Sat Aug 5 2017 /432 AM MDT Sat Aug 5 2017/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TODAY AND TONIGHT.
A few strong or severe thunderstorms are possible this afternoon
and this evening. The area of concern is generally west of highway
83 and the severe weather hazard is large hail and wind damage.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Isolated to scattered thunderstorms are in the forecast during
most of the next 7 days. The risk of severe weather appears low at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Thunderstorm Wind, Hooker
- When
- August 5, 4:00 AM MST
- Where
- Hooker County, 0.86 mi SW of Mullen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.040, -101.040
Numerous tree limbs reported down in Mullen.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, August 5 to 6, 201730 injured · $50 million · EF2 · 22 events
- Flash Flood in Utah, August 5, 2017$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2017$207,000 · 1.75 in hail · 19 events
- Lightning Strike in Florida, August 5, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Missouri, August 5 to 6, 201729 events
- Tornadoes in Maine, August 5, 2017EF1 · 2 events
- Flash Flooding and Flooding in Missouri, August 5 to 6, 2017$6,000 · 52 kt wind · 12 events
- Flash Flooding in Kansas, August 5 to 6, 20177 events
- Hail and Damaging Winds in Oklahoma, August 5, 2017$10,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Kansas, August 5, 20171 in hail · 5 events
- Flash Flood and Debris Flows in Colorado, August 5 to 6, 2017$5,000 · 4 events
- Hail and Damaging Wind in South Dakota, August 5, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720321.